Starting NatureThroid...Again; SIDE EFFECTS or something else?

Hi All...so I am now on a waiting list for a doc who supposedly treats hashis/hypothyroid with diligence (trying to think positive, but not holding my breathe though....) However the wait is at least, 6 months...I can't wait that long. I have a refill of the NT that my first private doctor prescribed. It's 1/4grain. Low dose.

I took NT for the very first time, as my very first thyroid medication, in January 2017, upon initial diagnosis. I took 1/4grain daily, on an empty stomach. Waited 1-2hours before eating. However, after 4 weeks, I started having short breathe and a rushed feeling (almost like a flight or flight/fear sensation). So I stopped taking it. I no longer see that doc (long story).

In the interim, I noticed that I had that same feeling even when I was off the NT. I increased my low dose blood pressure meds (up to 5.0mg ramipril) and started testing my blood sugar and taking a small amount of insulin if over a certain level (as the symptoms of high blood sugar include that same sensation/short breathe). That helped. I haven't had that sensation since.

So while I await this appointment, I thought perhaps I should give the NT another try. I can't NOT do anything, as my work and energy are suffering, eye pain, swelling, no energy, heavy blood loss (menstrual), light sensitivity...

So my questions are what are symptoms that are ones I should work through until properly titrated? What are some of the side effects that you have encountered with NT? How do I know whether to stay on or to stop? I realize I should stop if I get chest pains, but when is it ok to keep titrating up?

I plan to have labs redrawn in 4 maybe 6 weeks. My last labs are under my introduction post on this site (if anyone would like to see). But I'm essentially low FT3, low/normal FT4, "normal" tsh.

Any word you have on how to take this medication, I appreciate. Thank you all....

In solidarity and endurance,

"Tapped Out"

18 Replies

oldestnewest
  • There's no history in your Profile which is vital if we want an idea about your history, However, I've read your first post. You are extremely deficient in ferritin and Vitamin D which you have to increase. Have you had B12 and folate and iron checked? All of our vitamins/minerals have to be optimum. Deficiencies cause symptoms too. B12 and Vit D in particular are pro-hormones and have to be optimum as do all the others.

    The private doctor prescribed NDT but didn't give you details of how to progress with this? You started on 1/4 grain - an initial starting dose equal to around 25mcg of levothyroxine (which usually has a starting dose of 50mcg).

    If our dose is too low for a period, it backfires as body cannot function without a proper dose. The usual is to start on a dose and increase every week or so by 1/4 until you feel much better, taking pulse/temp before you begin as a guide. If we feel too hot it may still be normal. If it is too high we have to reduce dose. Temp too, if it rises above normal you're on too high a dose.

  • Hi TappedOut , Agree with Shaw, you were on way to little NDT. I would start on 60mg (1grain) per day and increase 30mg every second week until you hit the side effects. You will end up on between 2.5-5 grains perday. Need to get B12 and Iron checked too. Have a read of the Stop Thyroid Madness stuff, this is all explained.

    J

  • Hi J, thank you so much. Yes I was wondering about upping but I'm having effects even at this low dose. So you're saying that the effects im having now could be from the dose being too low? I can see that...that's why I wanted to ask everyone first, bc I wasn't sure if the sensations I was having was from too low a dose, adrenals, vitamin deficiency or what.

    Thank you so much...you've been a great resource....thank you. I will check back if that's ok, and let you know how it goes.....

  • Once on NDT your body gets lazy about converting T4, and you will feel bla if you don't get a nice constant fat dose of T3. You need to split your dose in 4. This way you will have constant energy levels. This leads to eating and NDT - Eat lots (home cooked meat, vegies, salad potato's, rice), you will be hungry your metabolism will get fired up on NDT, don't worry about not eating for 2 hours prior, just take 20-30% extra NDT to make up for it.

    Finally - short breathe and a rushed feeling (almost like a flight or flight/fear sensation (Anxiety) are just low thyroid symptoms.

    J

  • Thank you so much. You and Shaw have answered the questions I had for the doc who prescribed the NT, but couldn't get ahold of him.

    Thank you so much. I'm actually on a flight...but I will be sure to study your reply more closely when I get settled. Thank you so so much.

  • Thank you so much J...wouldn't the added calories lead to unwanted weight gain? And are you saying T3, on its own, separate from the Natrue Throid? I should ask for t3 by itself?

  • T3 in Nature Thyroid. If you are on correct amount of NDT you will struggle to keep weight on. The weight gain thing is a side effect of Levo

  • Ohhh I wondered and worried so much about weight gain. I feel so badly for people going through that. But you hear about people on NDT that also, gain weight. So I've been very timid about increasing the NT for that and a plethora of reasons. This site has given me courage and insight that I can never fully repay.

    I've had tremendous swelling (high creating kinase of 372, range: 15-173), which has caused weight gain on my small frame. I read that where there is an inverse of high creatine kinase and low FT3, that is a red flag for hypoT. I can't even get a doc to look at my legs, let alone help me with the fluid. It's on my face and hands too....so I sure do appreciate you and everyone here on this site. It's just overwhelming how kind and helpful everyone is. And to think people from all over the world are on here helping each other....it's simply amazing. TY

  • Hi Shaw,

    Thank you so much. Oh my, I didn't realize I didn't even have a profile!! (I'll get on that... I so appreciate you checking my initial post for the stats. Thank you for that!!)

    Yes, he started me on the 1/4 grain....with plans of checking my adrenals/cortisol. I had the bad adrenal rush feelings after 4 weeks but wasn't able to get in touch with him. His staff...don't even let me get started there!! He was a cash only, very well known, interviewed by NPR, CNN, nice resume, but the gatekeepers (staff) made him rock star status and I could only see him by appointment, aka, another 2,000$

    Anyway, so I was wondering if I should work on the minerals/vitamins before even continuing the Nature Throid. I was afraid to up the dose...but I see what you are saying. I had been on straight Cytomel for a few weeks, but very low dosed there too. Many members here suggested that while i have conversion issues, I still need some t4, hence my decision to try NT again.

    I will certainly heed your kind advice. Thank you so much for your word....

  • This link may be helpful to you. An extract:-

    OPTIMAL MPROVEMENT WITH THYROID HORMONE THERAPY

    To get optimal improvement with thyroid hormone, the patient

    should follow two rules. First, she should not permit her doctor to

    adjust her dosage according to lab thyroid test results. TSH and

    thyroid hormone levels have nothing whatever to do with making

    correct decisions about safe and effective doses of thyroid hor-

    mone.[345][406]

    Using the results of thyroid tests to adjust a patient’s dose is likely to sabotage the patient’s effort to recover from her symptoms of hypothyroidism or thyroid hormone resistance.

    Second, the patient should enlist her doctor’s assistance in ad-

    justing the hormone dose according to changes in her symptoms

    due to the last dosage increase

    web.archive.org/web/2010112...

  • Oh wow, thank you! I hadn't seen this link before. This is great!! I will be sure to read it carefully.

    It's 12:06pm here in Texas, so I'm sorry for the delayed reply. I appreciate you.

  • The doctor who wrote the linked article was from the USA and a very humane doctor who strived to help patients and was very against the 'modern' method of ignoring symptoms and insisting that levo was a perfect choice. He would never prescribe levothyroxine, only NDT or T3 for Resistant Patients.

    He had an accident and died and he was also an Adviser to Thyroiduk.org.uk.

  • Thank you Shaws....i wasn't able to get the link to work. Do you recall the name of the article? I can google it and see if that will work.

  • It is an archived link, so maybe I missed a character out. I'll have a look.

  • I'll try again tomorrow as it is taking too long to load It is archived link.

  • K, I'll check back. thank you!

  • The link opens now. It might have had something to do with the time change that we couldn't access it yesterday.

  • ????? Thank you all for your replies and input; but I've been thinking, since I'm not converting well, as I keep upping the Nature Throid (NDT) wouldn't I start, at some point, pooling the t4 in the medication?

You may also like...